Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Morava $ E$-theory of filtered colimits

Author: Mark Hovey
Journal: Trans. Amer. Math. Soc. 360 (2008), 369-382
MSC (2000): Primary 55N22, 55P42, 55T25
Published electronically: May 8, 2007
MathSciNet review: 2342007
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Morava $ E$-theory $ E_{n*}^{\vee }(-)$ is a much-studied theory in algebraic topology, but it is not a homology theory in the usual sense, because it fails to preserve coproducts (resp. filtered homotopy colimits). The object of this paper is to construct a spectral sequence to compute the Morava $ E$-theory of a coproduct (resp. filtered homotopy colimit). The $ E_{2}$-term of this spectral sequence involves the derived functors of direct sum (resp. filtered colimit) in an appropriate abelian category. We show that there are at most $ n-1$ (resp. $ n$) of these derived functors. When $ n=1$, we recover the known result that homotopy commutes with an appropriate version of direct sum in the $ K(1)$-local stable homotopy category.

References [Enhancements On Off] (What's this?)

  • [DHKS04] William G. Dwyer, Philip S. Hirschhorn, Daniel M. Kan, and Jeffrey H. Smith, Homotopy limit functors on model categories and homotopical categories, Mathematical Surveys and Monographs, vol. 113, American Mathematical Society, Providence, RI, 2004. MR 2102294 (2005k:18027)
  • [EKMM97] A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory, American Mathematical Society, Providence, RI, 1997, with an appendix by M. Cole. MR 1417719 (97h:55006)
  • [GH04] P. G. Goerss and M. J. Hopkins, Moduli spaces of commutative ring spectra, Structured ring spectra, London Math. Soc. Lecture Note Ser., vol. 315, Cambridge Univ. Press, Cambridge, 2004, pp. 151-200. MR 2125040 (2006b:55010)
  • [GM92] J. P. C. Greenlees and J. P. May, Derived functors of $ I$-adic completion and local homology, J. Algebra 149 (1992), no. 2, 438-453. MR 1172439 (93h:13009)
  • [GM95] -, Completions in algebra and topology, Handbook of Algebraic Topology, North-Holland, Amsterdam, 1995, pp. 255-276. MR 1361892 (96j:55011)
  • [Hir03] Philip S. Hirschhorn, Model categories and their localizations, Mathematical Surveys and Monographs, vol. 99, American Mathematical Society, Providence, RI, 2003. MR 1944041 (2003j:18018)
  • [Hov99] Mark Hovey, Model categories, American Mathematical Society, Providence, RI, 1999. MR 1650134 (99h:55031)
  • [HPS97] Mark Hovey, John H. Palmieri, and Neil P. Strickland, Axiomatic stable homotopy theory, Mem. Amer. Math. Soc. 128 (1997), no. 610, x+114. MR 1388895 (98a:55017)
  • [HS98] Michael J. Hopkins and Jeffrey H. Smith, Nilpotence and stable homotopy theory. II, Ann. of Math. (2) 148 (1998), no. 1, 1-49. MR 1652975 (99h:55009)
  • [HS99] Mark Hovey and Neil P. Strickland, Morava $ K$-theories and localisation, Mem. Amer. Math. Soc. 139 (1999), no. 666, viii+100. MR 1601906 (99b:55017)
  • [HSS00] Mark Hovey, Brooke Shipley, and Jeff Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000), no. 1, 149-208. MR 1695653 (2000h:55016)
  • [Mit05] Stephen A. Mitchell, $ K(1)$-local homotopy theory, Iwasawa theory and algebraic $ K$-theory, Handbook of $ K$-theory. Vols. 1, 2, Springer, Berlin, 2005, pp. 955-1010. MR 2181837 (2006g:11220)
  • [SS00] Stefan Schwede and Brooke E. Shipley, Algebras and modules in monoidal model categories, Proc. London Math. Soc. (3) 80 (2000), no. 2, 491-511. MR 1734325 (2001c:18006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55N22, 55P42, 55T25

Retrieve articles in all journals with MSC (2000): 55N22, 55P42, 55T25

Additional Information

Mark Hovey
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connecticut 06459

Received by editor(s): February 14, 2006
Published electronically: May 8, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society